Our new website is now live : www.addisonsdisease.org.uk - please update your bookmarks!

Jump to content
Sign in to follow this  

Blues and twos from the dentist


ADSHG

  • Bob had been well for five years since his Addison's diagnosis, but went into adrenal crisis following uncomplicated dental treatment, when his steroid-dependence meant he was unable to mount a normal physiological response to a vasavagal faint.

This personal story was first reported in the June 2011 edition of the ADSHG newsletter.

 

I was 40 when my Addison’s was diagnosed, five years ago now, following a fairly long period of general malaise – tiredness, lack of energy and being affected by minor illnesses more often and for longer than anybody else. Looking back, I feel fairly sure that I was developing Addison’s for at least three years prior to this, as my dentist had noticed that my gums were rather dark at my check-up with her some four years ahead of my diagnosis. Since my diagnosis, through trial and error, and with help and advice from others on the ADSHG forum, I have learned how to manage the condition, so that most of the time it does not affect my life too much.

 

My wife, two children and I like to holiday on the canals where, as you can imagine, we are often literally in the middle of nowhere. In particular, it is fairly common for locks to be located where vehicular access is problematic or even non-existent. As they are also amongst the most dangerous places on the waterways, my wife was particularly keen that I should have an emergency injection kit. We were – are! – concerned that if I were injured, an ambulance might not have been able to reach me in time to administer the medication I would need.

 

My specialist was not keen on prescribing an injection kit, but my GP agreed that I should carry one. I now carry two 100mg/1ml vials of liquid hydrocortisone sodium phosphate. Our understanding is that this is best given intravenously in a hospital, but that my wife would discuss the specific circumstances with ambulance control and could administer an injection intramuscularly if this was felt to be advisable.

 

I went for a routine check-up at the dentist at the beginning of March, but the appointment was after work, so I had not eaten recently or taken my afternoon tablet. My gums bled fairly freely when my teeth were given a quick clean afterwards, and when I got up from the dentist’s chair (at about 4.45pm), I felt rather giddy and had to sit down again.

 

My dentist told me that this is not unusual, but that most people feel better within a few minutes of sitting down. Indeed, initially my wife remained in the waiting-room downstairs with my son as she could hear me laughing and talking. However, after lying down for a few minutes I was no better, so I took my usual afternoon tablet, doubling the dose as normal when I feel unwell.

 

At 5.05pm I began to feel progressively less responsive and looked more ill. I also felt cold and had pins and needles in my hands and feet. At this point the dentist sent my wife home to fetch the emergency injection kit, and injected it into my thigh at 5.20pm. I remember not being able to help them much as they tried to pull my trousers down, but I have no memory of the actual injection. In fact I remember very little about the next 45 minutes, although I am told I never lost consciousness completely, and responded to questions and other stimuli.

 

During that time an ambulance was called; the medics carried out initial assessments, attached contact pads for an ECG, loaded me into a wheelchair, and carried me downstairs. The ambulance left at around 6.00pm. My wife went home to reassure the children, and then followed us in her car. My level of consciousness continued to vary for about 15 minutes, in fact until they tuned on the ‘blues and twos’ as we hit busy traffic.

 

From then on I began to recover, and by 7.00pm when my wife rejoined me, I was still lying down but was much more alert and chatty. Blood test, X-rays and the ECG revealed nothing untoward, and after an intra-venous drip of glucose, and once my blood pressure had returned to normal, I was allowed home. The consultant advised me to see my specialist as soon as possible and urged me to keep up the fluid intake, as one consequence of Addison’s is apparently that my body cannot self-regulate fluid levels as well as it should, which we did not realise.

 

The final diagnosis was a vasovagal faint, which seems to be about as dangerous as the common cold for most people - but we were both shocked at how quickly my condition deteriorated, and how ill I felt before I started to recover. We are so glad that we had the injectable hydrocortisone vials in our possession, also that the dentist was 'on the ball’ and took the initiative.

 

We have no complaint with the ambulance staff - quite the reverse - but they gave us the impression that they were not qualified to inject me. So we are thankful that the dentist treated me promptly. One thing is for sure, I will be taking the injection kit with me to the dentist’s surgery next time - just in case!

 

Bob



  Report Article
Sign in to follow this  



About us

The Addison’s Disease Self-Help Group is the support group for people with Addison’s disease or adrenal insufficiency and their families in the UK and Ireland.The group was formed in 1984 and is a UK registered charity no. 1179825.

Get in touch

    Our Online Volunteers

  • pippa sharman
    pippa sharman
  • vsadler
    vsadler
  • annelben
    annelben
  • frances1
    frances1
  • suep1954
    suep1954

A dedicated team of volunteers contribute to and support the website, forum, shop, publications centre, video hub plus social media engagement on behalf of the charity.

×

Important Information

By using this website you are consenting to the use of cookies. Details about their use and how you can adjust your cookie settings are described in our cookie statement.